Secondary Logo

Journal Logo

Opioid-Induced Hallucination: Distressful or Sought After?

Tan, MinYi MD; Gan, Tong Joo MD, FRCA, MHS, LiAc

doi: 10.1213/ANE.0000000000001594
Editorials: Editorial
Free
SDC

From the Department of Anesthesiology, Stony Brook Medicine, Stony Brook, New York.

Accepted for publication August 1, 2016.

Funding: None.

The authors declare no conflicts of interest.

Reprints will not be available from the authors.

Address correspondence to Tong Joo Gan, MD, FRCA, MHS, LiAc, Department of Anesthesiology, Stony Brook Medicine, HSC Level 4, Rm. 060, Stony Brook, NY 11794. Address e-mail to tong.gan@stonybrookmedicine.edu.

Opioid-induced hallucination (OIH) or “dream” is not an unfamiliar phenomenon to opioid users. Throughout our medical education and postgraduate training, health care providers are taught to be concerned with opioid side effects such as constipation, respiratory depression, and sedation. Even the sophisticated opioid prescribers, who are concentrating on opioid impacts such as hormonal disturbance, tolerance, dependence and hyperalgesia, often are not knowledgeable on the topic of OIH. This subject is rarely discussed among the prescribers, and it is definitely not a common conversation they have with patients taking opioids. One of the reasons for the lack of discussion between the prescriber and the patient is the reluctance to disclose OIH among patients taking opioids.

Although OIH is not well reported in medical literature, it is probably not a rare phenomenon. These hallucinations are documented in historical literature and recreational opioid user blogs. These sources conveyed that OIH is experienced when high dosages of opioid are used. Abrams1 documented how eminent writers such as Samuel Taylor Coleridge and Thomas De Quincey, from the 19th century Romantic Era, created their best works by using their opium-induced imageries. Coleridge2 admitted that his famous poem, Kubla Khan, was based on the images that occurred during his opium-induced dream. Thomas De Quincey noted in Confession of an English Opium-Eater that altered sensory experiences provided raw material for his creative work.3 In addition to writers, musicians such as Hector Berlioz also admitted to the usage of opium to transform these hallucinatory dreams into musical images. Berlioz’s prominent Symphonie Fantastique was designed to evoke different stages of his opium experience.4 Contemporary blogs and forums created by opioid users described similar hallucination experiences while taking opioids.5,6 These bloggers are able to depict in vivid detail objects and voices that they know do not exist while having awareness of their surroundings. For example, they could experience watching television in a room that does not have one. One blogger described this type of experience as a “waking dream.” Interestingly, these bloggers noted the association of hallucination with large doses of opioids and that the incidence of hallucination dissipates with an increased opioid tolerance.

In this issue of Anesthesia & Analgesia, Sivanesan et al7 raised the awareness of this rarely discussed neurotoxic side effect from opioid use. Given the limited disclosure of incidents from patients, the review article was able to discover a handful of case reports from searching several databases by using appropriate key words without limitation of words or search engine. However, the review is limited through extrapolating conclusions from mostly case studies with a lack of prospective and randomized control studies. The author presented a comprehensive literature review, covering detailed pathophysiology, diagnosis, and potential treatment options. Sivanesan et al7 stated that OIH is an infrequent adverse effect, implying that there is a low incidence of this phenomenon. Based on the different case studies that Sivanesan et al7 mentioned in the review, incidence could be as high as 5% to 7% and as low as 0.1%. Compared with other adverse effects listed in the review, the incidence of OIH is relatively low; however, the low incidence of OIH could be because of infrequent reporting of this phenomenon. Patients might not be forthcoming with reporting OIH and is caused largely by negative stigma that commonly attached to patient who reports this infrequent experience. Lack of reporting among medical providers could likely contribute to the low reported incidence of OIH. Moreover, most providers may have difficulty in differentiating OIH from the abundance of overlapping diagnoses that encompass similar clinical symptoms.

Although there are limited studies in Sivanesan et al’s review article, the authors have provided some practical management recommendations, eg, practitioners should attempt to reduce the rate of dose escalation to avoid this unwanted side effects. Readers also should note that morphine-3-glucoronide is the culprit for OIH, not morphine-6-glucoronide, which is the more commonly known morphine metabolite. Without further studies, it is difficult to have a complete understanding of this underreported phenomenon.

Hallucination itself is a symptom that is multifactorial. However, OIH could be a barrier for patients to achieve appropriate pain control. Pain control might be inadequate in those patients who might have an aversion to the use of opioid because of OIH. However, from the public health perspective, those who are predisposed to substance misuse and abuse may exploit this side effect. It was misused in the Romantic Era for creative enhancement and currently abused by contemporary recreational substance users for altered sensory experiences. Because OIH occurs with high or escalating doses of opioid, patients or recreation opioid users might risk overdose and potentially death while trying to achieve these hallucinatory experiences. When providing anesthesia to patients, OIH should not be a major concern even if a rapid escalation of opioid dose in an opioid naive patient is required. These patients are under anesthetics, and benzodiazepine, which is a treatment for OIH, is administered as part of their balanced anesthesia. Conversely, acute and chronic pain physicians should be aware of OIH, because their patients will likely be the ones presenting with OIH. Acute pain patients would have an increased risk of OIH because of the need for rapid escalation of opioid usage for their immediate need of pain control. Chronic pain patients are less likely to encounter OIH with gradual escalation of opioid regimen as the norm. The possibility of OIH, however, should be examined if the patient shows aversion to opioid treatment despite it providing adequate pain relief.

Although OIH is a seldom-discussed complication of opioid use, it is certainly a real phenomenon as it has been documented in the historic literature, recreational opioid user forum, and medical case reports. Although high dosage or acute escalation of dosage is a common trigger, patients have reported experiencing visual hallucination with a single low dose of oxycodone. Some opioid users want to avoid these hallucinogenic effects, whereas other will actively seek after these “waking dreams.” Currently, it is difficult to discern the risk factors for OIH. Whether the risk is because of genetics, drug interaction, or concomitant systemic illness, further research is needed to investigate this interesting phenomenon. Perhaps anonymous survey studies among opioid users, including recreational users, may add to the understanding of OIH. Finally, clinical judgment needs to play a significant role in ensuring that appropriate patients will receive adequate treatment to alleviate pain and suffering and, at the same time, maintain vigilance in knowing that OIH may be a reason for misuse and abuse.

Back to Top | Article Outline

DISCLOSURES

Name: MinYi Tan, MD.

Contribution: This author helped write the manuscript.

Name: Tong Joo Gan, MD, FRCA, MHS, LiAc.

Contribution: This author helped write the manuscript.

This manuscript was handled by: Ken B. Johnson, MD.

Back to Top | Article Outline

REFERENCES

1. Abrams MH.The Milk of Paradise: The Effect of Opium Visions on the Works of DeQuincey, Crabbe, Francis Thompson, and Coleridge. 1934Cambridge: Harvard University Press.
2. Coleridge STChristabel, &c. 1816:3rd ed. London: John Murray; 52.
3. De Quincey T.Confessions of an English-Opium Eater and Suspiria de Profundis. 1869Boston, MA: Fields, Osgood, & Co..
4. The Hector Berlioz Website. Available at: http://www.hberlioz.com/others/TFBertonneau.htm. Accessed June 8, 2016.
5. Bluelight. Available at: http://www.bluelight.org/vb/threads/70183-Opiate-Hallucinations. Accessed June 8, 2016.
6. The Hip Forums. Available at: http://www.hipforums.com/forum/topic/339995-opiate-hallucinations/. Accessed June 8, 2016.
7. Sivanesan E, Gitlin MC, Candiotti KA. Opioid-induced hallucinations: a review of the literature, pathophysiology, diagnosis, and treatment. Anesth Analg. 2016;123:836–843.
© 2016 International Anesthesia Research Society